Fentanyl-Laced Heroin Killing Rhode Islanders; 500 OD’s Reversed


In the last few months, fentanyl-laced heroin has burst from obscurity and contributed to dozens, and possibly hundreds, of opioid deaths in the Northeast. “Right now, this is the biggest threat to the health and safety of Rhode Islanders,” said Dr. Michael Fine, director of the state Department of Health, tells the boston Globe. It is a fast-moving, fast-expanding threat that has startled police and health officials in a state long accustomed to the scourge of addiction. “We were losing 120 to 140 Rhode Islanders a year before this stuff,” Fine said. Now the numbers have reached staggering proportions. In addition to 91 overdose deaths since Jan. 1, more than 500 overdoses have been reversed by emergency workers using the drug Narcan. During the same time, the rate of drug-dependent newborns reached a record high.

Fentanyl is a synthetic opioid used to relieve chronic pain, often after surgery and in end-stage cancer patients. When prescribed, fentanyl can be delivered through injection, a skin patch, lozenges, or even in lollipops. Dealers are blending it with heroin. “I don't think there's been another crisis that has taken this many Rhode Islanders in this short a time,” said Tom Coderre of the nonprofit Rhode Island Communities for Addiction Recovery Efforts and chief of staff to state Senate President Teresa Paiva Weed. The deadly heroin-fentanyl mix is compounding health problems in a state ranked No. 1 for illicit drug use in 2012. The data, compiled from face-to-face interviews, reported that 15.6 percent of Rhode Island residents had used illicit drugs within the previous month, compared with the national average of 8.9 percent.

Comments are closed.